Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Northern Indiana

July 21, 20194 counties in Indiana

NWS Northern Indiana issued this flash flood warning at Jul 21, 2019, 2:40 PM CDT for 4 counties in Indiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 2:40 PM CDT (19:40 UTC)
Expired
Jul 21, 2019, 6:45 PM CDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:40 PM CDTHEAVY RAIN 2.862 Nnw Teegarden, INFELL IN 1.5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS53 KIWX 211940
FFWIWX
INC091-099-141-149-212345-
/O.NEW.KIWX.FF.W.0016.190721T1940Z-190721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
340 PM EDT Sun Jul 21 2019

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Southwestern St. Joseph County in north central Indiana...
  Northeastern Starke County in northwestern Indiana...
  Northwestern Marshall County in north central Indiana...
  Central La Porte County in northwestern Indiana...

* Until 745 PM EDT/645 PM CDT/.

* At 338 PM EDT/238 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Doppler radar 
  estimates that up to two inches of rain have already fallen, with 
  locally amounts higher closer to 3 inches across southwest St. 
  Joseph County. Additional rainfall amounts of 1 to 2 inches are 
  possible through 500 PM EDT. Flash flooding is expected.

* Some locations that will experience flooding include...
  Walkerton, North Liberty, Kingsford Heights, Koontz Lake, Hanna, La
  Paz, Kingsbury, Teegarden, South Center, Salem Heights, Tracy and
  Union Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4160 8635 4144 8628 4138 8677 4150 8683

$$

MARSILI
2 follow-up statements
908 
WGUS73 KIWX 212154
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
554 PM EDT Sun Jul 21 2019

INC091-099-141-149-212345-
/O.CON.KIWX.FF.W.0016.000000T0000Z-190721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Joseph IN-Starke IN-Marshall IN-La Porte IN-
554 PM EDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT/645 PM
CDT/ FOR SOUTHWESTERN ST. JOSEPH...NORTHEASTERN STARKE...NORTHWESTERN
MARSHALL AND CENTRAL LA PORTE COUNTIES...

At 552 PM EDT/452 PM CDT/, Doppler radar estimates and spotter 
reports indicated that between 1 and 4 inches of rain, with local 
amounts in excess of 4 inches fell across the flash flood warning 
area since this afternoon. Additional rainfall amounts of up to one 
half inch are possible through 700 PM EDT before the rain ends. 
Runoff from this heavy rainfall will continue to pose a threat of 
flash flooding this evening.

Some locations that will experience flooding include...
Walkerton, North Liberty, Kingsford Heights, Koontz Lake, Hanna, La
Paz, Kingsbury, Teegarden, South Center, Salem Heights, Tracy and
Union Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4160 8635 4144 8628 4138 8677 4150 8683

$$

MARSILI
529 
WGUS73 KIWX 212339
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
739 PM EDT Sun Jul 21 2019

INC091-099-141-149-212347-
/O.EXP.KIWX.FF.W.0016.000000T0000Z-190721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Joseph IN-Starke IN-Marshall IN-La Porte IN-
739 PM EDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ST. JOSEPH...NORTHEASTERN
STARKE...NORTHWESTERN MARSHALL AND CENTRAL LA PORTE COUNTIES WILL
EXPIRE AT 745 PM EDT/645 PM CDT/...

The heavy rain has ended. Flood waters will continue to recede 
through the remainder of the evening. While the threat for flash 
flooding has diminished, motorists should be alert to the 
possibility of standing water on roadways from the heavy rainfall 
earlier this afternoon. Do not attempt to drive through flooded 
roadways. The flash flood warning will be allowed to expire at 745 
PM EDT.

LAT...LON 4160 8635 4144 8628 4138 8677 4150 8683

$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:07 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 21, 1:07 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
207 PM EDT Sun Jul 21 2019

.SYNOPSIS...
Issued at 1045 AM EDT Sun Jul 21 2019

Scattered showers and thunderstorms are expected to develop this
afternoon into early this evening. A few thunderstorms may produce
localized heavy rain and gusty winds. Chances for rain will
continue into tonight and Monday morning, mainly along and
southeast of Route 24. Cooler and less humid conditions will then
follow for much of next week. Highs will be in the 70s and 80s.
Lows will be in the 50s and 60s.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jul 21 2019

A weak surface low/MCV over ne IL will ripple slowly east along a
sagging frontal zone late this afternoon into tonight. This forcing
will be enough to force a cluster of convection into the area
given high boundary layer moisture/instability mid afternoon into
this evening. Scattered to numerous coverage is anticipated with
slow movement and high moisture content suggesting the potential
for locally heavy rainfall and the risk for a few damaging wind
gusts in stronger cells. There is however no organized severe
threat with this activity given lacking shear/flow through the
column.

Showers have a decent chance to linger across our southern zones
later tonight into Monday morning as a mid level shortwave
approaches from the northwest. This feature should enhance
frontogenesis along the elevated portion of the aforementioned
frontal boundary to keep showers in the forecast during this time.
The bigger story into Monday will be northerly winds that will
result in lower humidity and highs only in the mid-upper 70s.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jul 21 2019

The northern fringe of a subtropical ridge that provided this latest
round of heat/humidity will amplify/retrograde west into the
Intermountain West while upper troughing settles into the Eastern
US. The resulting nw flow over sprawling sfc high pressure will
provide the mid-late week periods with an extended stretch of mainly
dry conditions and below normal temps that will slowly moderate with
time.

Model guidance over the last several days have been relatively
consistent in indicating a shortwave and associated mid level cold
pocket dropping southeast through the region on Tuesday. A diurnally
driven, spotty, shower cannot be ruled out Tuesday afternoon with
this feature, though not enough coverage/confidence at this point
for anything more than a silent 10 PoP. High pressure becomes better
established Wed-Thu with the only potential for a stray late day
shower near any lake breezes.

The upper trough lifts out and high pressure shifts off to the east
by this weekend. This will allow temperatures and humidity to creep
to or slightly above average. Non-zero chances for convection will
also return in this warm/moist advection regime as upper waves
tracking east near the US/Canada possibly drop a frontal boundary in
by sometime this weekend or early the following week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 134 PM EDT Sun Jul 21 2019

Radar trends from earlier today depicted an outflow that was
moving south and has settled across the southern parts of the
CWA...south of U.S. 24. Isolated storms had begun to fire along
this boundary earlier in the aftn...however were not sustainable.
The main focus has been the complex approaching from the west due
to a somewhat subtle wave across Illinois. Expect storms to
become more numerous after 20Z as we approach peak heating. As the
wave passes by through the evening and the front slowly pushes
across the area...convection will come to an end around 03-04Z for
both terminal sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 6 PM EDT this evening for INZ032>034.

     Beach Hazards Statement through Tuesday morning for INZ003.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 9:36 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1036 AM EDT Sun Jul 21 2019

INZ004>009-012>018-020-022>027-MIZ078>081-OHZ001-002-004-005-015-016-
024-025-221445-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1036 AM EDT Sun Jul 21 2019 /936 AM CDT Sun Jul 21 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into early this
evening. While locally heavy rain will be the main concern, the
strongest storms may produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ032>034-221445-
Grant-Blackford-Jay-
1036 AM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon into early this
evening. While locally heavy rain will be the main concern, the
strongest storms may produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-221445-
Berrien-
1036 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected along the beaches of
southeastern Lake Michigan Monday, possibly continuing into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-221445-
La Porte-
936 AM CDT Sun Jul 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Outside the beach hazards concerns, no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-221445-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1036 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon. Locally
higher winds and waves in the vicinity of storms will pose a hazard
to small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous to small craft are likely Monday into Monday
night.

In the hours before

Special weather statement, Jul 21, 2:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
317 PM EDT Sun Jul 21 2019

INZ003-004-012-014-212000-
La Porte-St. Joseph-Marshall-Starke-
317 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH...
NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE
COUNTIES...

At 317 PM EDT/217 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Lakeville to near Kingsford
Heights. Movement was southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Gulivoire Park, Walkerton, North Liberty, Kingsford Heights, Hamlet,
Lakeville, Koontz Lake, La Paz, Teegarden, South Center, Salem
Heights, Tracy, Woodland and Wyatt.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4163 8629 4156 8606 4151 8606 4136 8660
      4145 8678
TIME...MOT...LOC 1917Z 295DEG 8KT 4156 8627 4143 8670

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 21, 2:29 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
229 PM CDT Sun Jul 21 2019

INZ003-012-013-212030-
La Porte-Pulaski-Starke-
229 PM CDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...STARKE AND
SOUTHWESTERN LA PORTE COUNTIES...

At 228 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Gifford to near
Foresman. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Knox, Winamac, North Judson, Francesville, Medaryville, La Crosse,
Pulaski, Ripley, Hanna, Thomaston, Lomax, Beardstown, English Lake,
Vanmeter Park, Lakeside In Pulaski County, Denham, Brems, Toto,
Clarks and Winona.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4139 8693 4144 8670 4118 8650 4094 8657
      4091 8693
TIME...MOT...LOC 1928Z 259DEG 29KT 4129 8727 4104 8710 4084 8722

HAIL...0.50IN
WIND...55MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:17 PM CDTSpecial Weather StatementIWXElkhart, LaGrange28 min
Jul 21, 3:39 AM CDTBeach Hazards StatementIWX49 hr
Jul 21, 9:32 AM CDTHeat AdvisoryIWXBlackford, Grant, Jay7 hr
Jul 21, 2:17 PM CDTSpecial Weather StatementIWXSaint Joseph43 min
Jul 21, 2:21 PM CDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke4 hr
Jul 21, 2:29 PM CDTSpecial Weather StatementIWXPulaski, Starke61 min
Jul 21, 2:46 PM CDTSmall Craft AdvisoryIWX36 hr
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningIWXPulaski, Starke42 min
Jul 21, 3:09 PM CDTSpecial Weather StatementIWXElkhart51 min
Jul 21, 3:23 PM CDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Jul 21, 3:24 PM CDTSpecial Weather StatementIWXDeKalb36 min
Jul 21, 3:27 PM CDTSpecial Weather StatementIWXFulton, Marshall63 min
Jul 21, 3:50 PM CDTSpecial Weather StatementIWXHuntington, Kosciusko, Miami, Wabash, Whitley55 min
Jul 21, 4:03 PM CDTSevere Thunderstorm WarningIWXKosciusko, Wabash, Whitley29 min
Jul 21, 4:14 PM CDTSpecial Weather StatementIWXGrant, Huntington, Miami, Wabash, Wells46 min
Jul 21, 4:18 PM CDTSpecial Weather StatementIWXKosciusko, Noble42 min
Jul 21, 4:38 PM CDTSpecial Weather StatementIWXAllen, Noble, Whitley67 min
Jul 21, 5:02 PM CDTSpecial Weather StatementIWXAdams, Blackford, Jay, Wells58 min
Jul 21, 5:21 PM CDTSpecial Weather StatementIWXAllen, DeKalb54 min
Jul 21, 6:35 PM CDTAreal Flood AdvisoryIWXDeKalb, Steuben3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.